Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 485, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 12, 2011, 5:48 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2011, 5:48 PM CDT (22:48 UTC)
- Expired
- Oct 12, 2011, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 5:57 PM CDT | HAIL 1 | 5 W El Dorado Springs, MO | HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191
WUUS53 KSGF 122248
SVRSGF
MOC039-185-217-122330-
/O.NEW.KSGF.SV.W.0485.111012T2248Z-111012T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT WED OCT 12 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL VERNON COUNTY IN WEST CENTRAL MISSOURI...
NORTHWESTERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 630 PM CDT.
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF HARWOOD...OR 9 MILES WEST OF
EL DORADO SPRINGS...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.
* LOCATIONS IMPACTED INCLUDE EL DORADO SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.
&&
LAT...LON 3792 9383 3776 9381 3766 9396 3782 9424
3796 9420
TIME...MOT...LOC 2249Z 290DEG 18KT 3789 9414
WIND...HAIL <50MPH 1.00IN
$$
HATCH1 follow-up statement
217
WWUS53 KSGF 122311
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT WED OCT 12 2011
MOC185-217-122320-
/O.CAN.KSGF.SV.W.0485.000000T0000Z-111012T2330Z/
ST. CLAIR MO-VERNON MO-
611 PM CDT WED OCT 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERNON AND
SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
&&
LAT...LON 3790 9407 3790 9386 3789 9383 3776 9381
3766 9396 3772 9407
TIME...MOT...LOC 2310Z 295DEG 20KT 3782 9402
$$
MOC039-122330-
/O.CON.KSGF.SV.W.0485.000000T0000Z-111012T2330Z/
CEDAR MO-
611 PM CDT WED OCT 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CEDAR COUNTY...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 3 MILES SOUTH OF EL DORADO SPRINGS...
MOVING SOUTHEAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL.
LOCATIONS IMPACTED INCLUDE EL DORADO SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 6 PM...QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM IN 5 MILES
WEST OF EL DORADO SPRINGS.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3790 9407 3790 9386 3789 9383 3776 9381
3766 9396 3772 9407
TIME...MOT...LOC 2310Z 295DEG 20KT 3782 9402
WIND...HAIL <50MPH 1.00IN
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 2:29 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Oct 12, 2:29 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 229 PM CDT WED OCT 12 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS IMPACTED PORTIONS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY. THIS INITIAL ROUND OF ACTIVITY CONTINUES TO SHIFT INTO THE EASTERN OZARKS THIS AFTERNOON. MEANWHILE...SKIES HAD CLEARED OVER WESTERN MISSOURI AND EASTERN KANSAS...ALLOWING TEMPERATURES TO WARM INTO THE MIDDLE AND UPPER 70S. THIS WARMING...ALONG WITH A PASSING SHORTWAVE TROUGH...HAS CREATED AN UNSTABLE AIRMASS OVER THIS REGION. MIXED LAYER CAPES HAVE INCREASE TO OVER A 1000 J/KG WEST OF HIGHWAY 65. A FIELD OF CUMULUS HAD DEVELOPED IN THIS REGION WHERE ITS THOUGHT THAT A 2ND ROUND OF STORMS COULD DEVELOP. THE H-TRIP MODEL SUGGESTS INITIATION SOMEWHERE NEAR THE KANSAS AND MISSOURI STATE LINE BETWEEN 22Z AND 00Z. THE ENVIRONMENT SHOULD BE SUPPORTIVE OF A FEW STRONG TO MARGINALLY SEVERE STORMS. OVERALL DEEP LAYER SHEAR OF 20-25 KNOTS WILL BE JUST SUFFICIENT TO ORGANIZE A FEW UPDRAFTS. CAPE BELOW 3KM EXCEEDED 100 J/KG...WHICH WILL ALLOW FOR A MARGINAL RISK FOR DAMAGING WIND GUSTS. THERE ALSO COULD BE A RISK FOR LARGE HAIL UP TO THE SIZE OF QUARTERS OR HALF DOLLARS. THE VEERING SURFACE WINDS FROM THE SOUTHWEST WOULD MITIGATE LOW LEVEL HELICITIES NEEDED FOR TORNADOES...THEREFORE...THIS EVENING'S ENVIRONMENT IS NOT IDEAL FOR A TORNADO RISK. THIS CONVECTION WILL SHIFT EAST THROUGH THE EVENING HOURS...EVENTUALLY EXITING THE OZARKS BY MIDNIGHT TONIGHT. A PACIFIC AIRMASS WILL FOLLOW...SETTING THE STAGE FOR SEVERAL DAYS OF DRY WEATHER AND COOLER OVERNIGHT LOW TEMPERATURES. LOOK FOR LOWS IN THE 40S BOTH THURSDAY NIGHT AND FRIDAY NIGHT. AFTERNOON HIGHS WILL STILL WARM INTO THE 70S. A PRETTY NICE WEEKEND IS IN STORE FOR EVERYONE. THE UPPER FLOW WILL BECOME HIGHLY ZONAL...ALLOWING SOUTHERLY WINDS TO QUICKLY COMMENCE BY SATURDAY AFTERNOON. IT COULD BE A FANTASTIC WEEKEND FOR A RIVER FLOAT OR A LATE SEASON LAKE RUN...AS AFTERNOON TEMPERATURES BOTH SATURDAY AND SUNDAY...WARM INTO THE MIDDLE AND UPPER 70S UNDER MOSTLY SUNNY SKIES. BY MONDAY...BOTH THE GFS AND THE ECMWF SUGGEST A STRONGER COLD FRONT TO PUSH ACROSS SOUTHERN MISSOURI. THIS FEATURE WILL FORCE A COLDER SHOT OF CANADIAN AIR...CAUSING TEMPERATURES TO BECOME MUCH COOLER. HIGHS TUESDAY AND WEDNESDAY OF NEXT WEEK COULD STRUGGLE TO WARM OUT OF THE UPPER 50S AND LOWER 60S. THERE ALSO COULD BE A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS WITH THIS FRONTAL PASSAGE. CRAMER && .AVIATION... /ISSUED 1212 PM CDT WED OCT 12 2011/ FOR THE 12/1800Z KSGF/KJLN/KBBG TAFS...A COLD FRONT WILL MOVE THROUGH THE TAF SITES FROM 22Z-02Z. SHOWERS OVER THE EASTERN OZARKS ATTM WILL SHIFT EAST WITH SOME LOCALIZED LOWER CEILINGS AT KBBG POSSIBLE IN THE NEAR TERM. SHOULD SEE SOME SHRA/TSTM REDEVELOPMENT AS THE FRONT MOVES INTO WESTERN MO EARLY IN THE TAF PERIOD...BUT PRECIP WILL QUICKLY SHIFT EAST. IN GENERAL WILL CARRY VFR CONDITIONS WITH LOCALIZED MVFR/IFR CONDITIONS NEAR HEAVIER RAIN PRODUCING SHRA/TSRA. BEHIND THE FRONT...NORTHWEST WINDS SHOULD DRY CONDITIONS OUT AND WILL CARRY VFR CIGS/VIS LATE TONIGHT AND THU. SOME GUSTY NORTHWEST WINDS WILL OCCUR WITH DAYTIME MIXING LATE IN THE TAF PERIOD. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Oct 12, 12:53 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION. NATIONAL WEATHER SERVICE SPRINGFIELD MO 1253 PM CDT WED OCT 12 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1253 PM CDT WED OCT 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND EVENING OVER AREAS NEAR THE KANSAS AND MISSOURI STATE LINE. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...AND DAMAGING THUNDERSTORM WIND GUSTS UP TO 60 MPH. THESE STORMS WILL TRACK EASTWARD THROUGH THE REST OF THE OZARKS REGION DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN ELEVATED FIRE WEATHER DANGER FOR AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR ON THURSDAY...AND ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS ON FRIDAY. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY AND MONDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Special weather statement, Oct 12, 5:13 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT WED OCT 12 2011
MOZ066-067-078-122245-
CEDAR MO-ST. CLAIR MO-VERNON MO-
513 PM CDT WED OCT 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VERNON...
NORTHWESTERN CEDAR AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 545 PM
CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF WALKER...OR 7 MILES
NORTHEAST OF NEVADA...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE EL DORADO SPRINGS AND WALKER.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3800 9403 3790 9395 3778 9406 3790 9434
3799 9432
TIME...MOT...LOC 2214Z 277DEG 14KT 3793 9426
HATCHSpecial weather statement, Oct 12, 5:22 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT WED OCT 12 2011
MOZ088-089-094-122245-
JASPER MO-DADE MO-LAWRENCE MO-
522 PM CDT WED OCT 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JASPER...
NORTHWESTERN LAWRENCE AND SOUTHWESTERN DADE COUNTIES UNTIL 545 PM
CDT...
AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUDENVILLE...OR 13 MILES NORTHEAST OF
CARTHAGE...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF SOUTHWESTERN
DADE...NORTHEASTERN JASPER AND NORTHWESTERN LAWRENCE COUNTIES.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3728 9418 3735 9418 3736 9416 3735 9409
3737 9408 3739 9391 3720 9396
TIME...MOT...LOC 2222Z 276DEG 17KT 3731 9412
HATCHLocal storm report, Oct 12, 5:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED OCT 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 E MONETT 36.92N 93.91W
10/12/2011 E0.75 INCH BARRY MO PUBLIC
PENNY SIZE HAIL COVERING THE GROUND.
&&
LINDENBERGSpecial weather statement, Oct 12, 5:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 533 PM CDT WED OCT 12 2011 MOZ093-101-122300- MCDONALD MO-NEWTON MO- 533 PM CDT WED OCT 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCDONALD AND SOUTHEASTERN NEWTON COUNTIES UNTIL 600 PM CDT... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODMAN...OR 8 MILES SOUTH OF NEOSHO... MOVING EAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE FAIRVIEW AND GOODMAN. THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY. LAT...LON 3684 9407 3659 9408 3669 9447 3680 9445 TIME...MOT...LOC 2234Z 276DEG 21KT 3675 9436 HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:37 PM CDT | Special Weather Statement | SGF | Stone | 23 min |
| Oct 12, 5:13 PM CDT | Special Weather Statement | SGF | Vernon | 32 min |
| Oct 12, 5:22 PM CDT | Special Weather Statement | SGF | Dade | 23 min |
| Oct 12, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 47 min |
| Oct 12, 5:33 PM CDT | Special Weather Statement | SGF | McDonald | 27 min |
| Oct 12, 5:55 PM CDT | Special Weather Statement | SGF | Benton | 35 min |
| Oct 12, 6:20 PM CDT | Special Weather Statement | SGF | Barry | 40 min |
| Oct 12, 6:24 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 32 min |
| Oct 12, 6:32 PM CDT | Special Weather Statement | SGF | Lawrence | 28 min |
| Oct 12, 6:47 PM CDT | Special Weather Statement | SGF | Taney | 28 min |
| Oct 12, 6:50 PM CDT | Special Weather Statement | SGF | Benton | 40 min |
| Oct 12, 6:55 PM CDT | Special Weather Statement | SGF | Polk | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.